Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 143, NWS Des Moines, IA

August 24, 2016Mahaska County, Poweshiek County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 24, 2016, 7:12 PM CDT for Mahaska County, Poweshiek County, Iowa. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2016, 7:12 PM CDT (00:12 UTC)
Expired
Aug 24, 2016, 7:30 PM CDT
In force
18 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Mahaska County, IA, Poweshiek County, IA

The radar

The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 7:14 PM CDTTSTM WND DMGBarnes City, IATRAINED SPOTTER REPORTED SEVERAL TREE LIMBS UPWARDS OF 8 INCHES IN DIAMETER DOWNED. ADDITIONALLY, A HOLLOWED OUT 15 TO 20 INCH DIAMETER TREE WAS DOWNED. OVER 1 INCH OF RAINFALL REPORTED IN HALF AN HOUR. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 838 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
838 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

777 
WUUS53 KDMX 250012
SVRDMX
IAC123-157-250030-
/O.NEW.KDMX.SV.W.0143.160825T0012Z-160825T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT WED AUG 24 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHEASTERN POWESHIEK COUNTY IN CENTRAL IOWA...

* UNTIL 730 PM CDT

* AT 711 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
  OF WHAT CHEER...OR 8 MILES SOUTH OF MONTEZUMA...MOVING EAST AT 55
  MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DEEP RIVER AND BARNES CITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4151 9241 4133 9241 4134 9259 4154 9259
      4160 9230 4151 9230
TIME...MOT...LOC 0011Z 268DEG 48KT 4147 9247 

HAIL...0.88IN
WIND...60MPH
 
$$

KOTENBERG
2 follow-up statements
919 
WWUS53 KDMX 250022
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
722 PM CDT WED AUG 24 2016

IAC123-157-250030-
/O.CON.KDMX.SV.W.0143.000000T0000Z-160825T0030Z/
MAHASKA IA-POWESHIEK IA-
722 PM CDT WED AUG 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN MAHASKA AND SOUTHEASTERN POWESHIEK COUNTIES...

AT 722 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WHAT CHEER...
OR 11 MILES SOUTHEAST OF MONTEZUMA...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DEEP RIVER AND BARNES CITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4151 9241 4133 9241 4134 9254 4155 9254
      4160 9230 4151 9230
TIME...MOT...LOC 0022Z 270DEG 31KT 4147 9236 

HAIL...0.88IN
WIND...60MPH
 
$$

KOTENBERG
023 
WWUS53 KDMX 250026
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
726 PM CDT WED AUG 24 2016

IAC123-157-250036-
/O.EXP.KDMX.SV.W.0143.000000T0000Z-160825T0030Z/
MAHASKA IA-POWESHIEK IA-
726 PM CDT WED AUG 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MAHASKA AND
SOUTHEASTERN POWESHIEK COUNTIES WILL EXPIRE AT 730 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DES MOINES.

LAT...LON 4151 9241 4133 9241 4134 9254 4155 9254
      4160 9230 4151 9230
TIME...MOT...LOC 0026Z 268DEG 48KT 4147 9230 

$$

KOTENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:42 PM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 24, 1:42 PM CDT, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
142 PM CDT Wed Aug 24 2016

.SHORT TERM.../Tonight/
Issued at 142 PM CDT Wed Aug 24 2016

Concern today/tonight will be coverage and evolution of expected
convection along/ahead of the weak cold front. Currently the front
resides northeast to southwest across central Iowa and will continue
to slowly progress further south/southeast before stalling out in
southern Iowa/northern Missouri. While the front itself is suspect
with regard to triggering convection, a shortwave remains on track
to traverse the state this evening coincident with the front helping
provide necessary lift.

Severe weather parameters remain meek through Iowa, with best
opportunities remaining south into Missouri. However, with decent
recovery in southeast Iowa this afternoon, a small window for a
severe storm or two remains possible with hail and damaging winds
most likely. Primary severe threat through the evening will be
damaging winds associated with any MCS development, as hinted by at
least some guidance solutions, or collapsing cells. Bigger concern
remains potential for heavy rainfall through southern/southeast
Iowa. Should front stall in the vicinity, set up appears ideal for
training storms with storm motions parallel to the slow
moving/stalled front and broad lift with the front and shortwave.
Localized totals of 2-3 inches or more would not be surprising,
possibly creating flooding concerns, as seen by the active flash
flood watch over the area. Fortunately, areas most likely to see
heavy rainfall this evening/overnight have been relatively dry the
last few days and should be able to handle a fair amount of
rainfall.

.LONG TERM.../Thursday through Wednesday/
Issued at 142 PM CDT Wed Aug 24 2016

Not many changes to the going grids with mainly dry conditions
expected initially. Cold front moving through the CWA today to stall
out across the south tonight and may have some lingering activity
across the south into early Thursday. Expect though most of the
activity and additional development will be south of the CWA with
the front pushing into MO Thursday. Weak energy continues to push
northeast aloft with additional development in vicinity of the
stalled out boundary into Thursday nigh and Friday, but again should
remain south of state. By Friday night, boundary starts to lift
northward through the state Friday in advance of a stronger
shortwave trough lifting out of the southern Rockies. Strong
southerly flow and moisture into the state, should allow for an
expansion of thunderstorm chances across the state Friday
night/early Saturday. Sfc low to move through Saturday with a main
upper level trough moving through the northern Plains toward Iowa
bringing additional chances for convection later Saturday with
another cold frontal passage. Front then stalls out near the
southern portion of the state into Missouri early next week.

As for temperatures cooler temps into the 70s expected for Thursday
into Friday and warming up again into the low to mid 80s for
Saturday behind the warm front and ahead of the cold front moving
through later in the day. Not a big push of cool air behind the
front late Saturday, so temps stay closer to the seasonal averages
into next week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1233 PM CDT Wed Aug 24 2016

Line of MVFR/IFR CIGs continues to move across the state with
surface front, dropping sites below VFR for 3-4 hour periods. Line
nearly through KFOD, a couple hours remaining for KMCW and
approaching KALO. Those 3 sites will go VFR once through. KDSM and
KOTM will deal with both low CIGs associated with front, and
expected convection this afternoon/evening. In both instances,
MVFR conditions likely from convection, but have withheld for now
waiting for coverage/timing to show itself.

&&

.HYDROLOGY...
Issued at 142 PM CDT Wed Aug 24 2016

Abundant moisture and possible training of cells will lead to the
potential for flash flooding across southern Iowa tonight.
Efficient rainfall production is anticipated with higher rainfall
rates possible. Warm cloud depths not as deep as in previous days,
but still sufficient to produce the higher rainfall rates. Current
trend in the high-res models also suggesting some of the heavier
rain potential pushing further south of the area into northern MO,
however threat still enough to warrant keeping the flash flood
watch for far southern Iowa tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Thursday
morning for Adams-Appanoose-Clarke-Davis-Decatur-Lucas-Mahaska-
Marion-Monroe-Ringgold-Taylor-Union-Wapello-Wayne.

&&

SHORT TERM...Curtis
LONG TERM...Beerends
AVIATION...Curtis
HYDROLOGY...Beerends
Hazardous weather outlook, Aug 24, 4:40 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
440 PM CDT WED AUG 24 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-251100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-
440 PM CDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...MAINLY IN CENTRAL
TO SOUTHERN IOWA. LOCALIZED HEAVY RAINFALL IS EXPECTED ALONG WITH
THE POSSIBILITY OF SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES RETURN TO THE AREA FRIDAY NIGHT THROUGH THE
WEEKEND. THE SEVERE AND HEAVY RAIN THREATS LATE IN THE WEEK
WILL BE BETTER DETERMINED IN LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TONIGHT.

IAZ074-075-081>086-092>097-251100-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
440 PM CDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

HEAVY RAIN REMAINS POSSIBLE TONIGHT.  A FLASH FLOOD WATCH IS IN
EFFECT FOR THE AREA TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

IN ADDITION...AN ISOLATED STORM MAY BECOME SEVERE WITH GUSTY WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES RETURN TO THE AREA FRIDAY NIGHT THROUGH THE
WEEKEND. THE SEVERE AND HEAVY RAIN THREATS LATE IN THE WEEK
WILL BE BETTER DETERMINED IN LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Aug 24, 5:02 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
502 PM CDT WED AUG 24 2016

IAZ071-072-242245-
MADISON IA-ADAIR IA-
502 PM CDT WED AUG 24 2016

...RAPIDLY INTENSIFYING STORM MAY PRODUCE UP TO DIME SIZE HAIL
AND HEAVY DOWNPOURS...

AT 502 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR GREENFIELD TO 6 MILES SOUTHWEST OF
WINTERSET. MOVEMENT WAS NORTHEAST AT 35 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WEST DES MOINES...WINTERSET...EARLHAM...ORIENT...PATTERSON...
MACKSBURG...BADGER CREEK STATE PARK AND WINTERSET-MADISON COUNTY
AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4116 9451 4150 9418 4151 9379 4139 9379
      4116 9401
TIME...MOT...LOC 2202Z 232DEG 30KT 4126 9438 4126 9407

KOTENBERG
Special weather statement, Aug 24, 6:24 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT WED AUG 24 2016

IAZ060-061-073>075-250030-
JASPER IA-MAHASKA IA-WARREN IA-POLK IA-MARION IA-
624 PM CDT WED AUG 24 2016

...AREA OF STRONG THUNDERSTORMS MAY PRODUCE WIND GUSTS OVER 40 MPH
ALONG WITH DIME SIZE HAIL AND HEAVY DOWNPOURS OF RAIN...

AT 623 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PLEASANTVILLE...OR 13 MILES NORTHWEST OF KNOXVILLE...MOVING
EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DES MOINES...NEWTON...INDIANOLA...PELLA...KNOXVILLE...CARLISLE...
MONROE...PLEASANTVILLE...PRAIRIE CITY...SOUTHRIDGE MALL...KNOXVILLE
RACEWAY...IOWA SPEEDWAY...LAKE RED ROCK...SULLY...MILO...HARTFORD...
RUNNELLS...HARVEY...REASNOR AND ACKWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4119 9347 4152 9362 4172 9287 4138 9271
TIME...MOT...LOC 2323Z 253DEG 15KT 4145 9328

KOTENBERG
Special weather statement, Aug 24, 6:32 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
632 PM CDT WED AUG 24 2016

IAZ074-075-084-085-250015-
MAHASKA IA-LUCAS IA-MARION IA-MONROE IA-
632 PM CDT WED AUG 24 2016

...A LINE OF STRONG STORMS MAY PRODUCE WIND GUSTS OF 40 TO 50
MPH...

AT 632 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF KNOXVILLE...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OSKALOOSA...KNOXVILLE...EDDYVILLE...LOVILIA...BEACON...BUSSEY...
HARVEY...LEIGHTON...HAMILTON...MARYSVILLE AND KNOXVILLE MUNICIPAL
AIRPORT.

LAT...LON 4116 9263 4116 9264 4102 9264 4109 9307
      4109 9311 4111 9322 4128 9318 4141 9262
TIME...MOT...LOC 2332Z 271DEG 40KT 4121 9308

KOTENBERG

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:38 AM CDTAreal Flood WarningDMXButler24 hr
Aug 25, 9:26 AM CDTRiver Flood WarningDMXBlack Hawk4 days
Aug 25, 11:26 AM CDTAreal Flood WarningDMXBremer72 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.